MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK
Model Number 48345T-03
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 11/18/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary segmentectomy, an issue arose involving the sureform 45 curved tip stapler.It was unclear if the issue was with black or grey and green reloads.The system correctly recognized the stapler, and the clamping and firing steps were completed without incident.However, on the fourth or fifth fire, the reload became lodged in the bronchial tissue, allegedly preventing the stapler jaws from opening.It is unknown if the surgeon fired over an existing staple line and if buttress material was used.It was not possible to use release key/mechanism and the customer did not use another instrument to pry open jaws.Despite the reload becoming stuck, there were no obstructions¿such as clips, staples, or other hard materials¿between the instrument jaws.The surgeon was able to resolve the issue by removing the reload, which allowed the stapler jaws to open.The bronchus was subsequently repaired using a laparoscopic stapler.There was no bleeding, no unexpected tissue removal, no injury, and no procedural delays.The surgery was completed as planned.
 
Additional Manufacturer Narrative
Intuitive surgical, inc (isi) did not receive a da vinci product to perform failure analysis.The sequence number of the instrument was not provided.Therefore, an instrument log review of the product related to the complaint cannot be performed at this time.A video review was performed and it was observed that the sureform 45 (sf45) curved tip stapler was installed on arm 1.At the beginning of the video, the stapler has already been fired and the surgeon is attempting to remove tissue from the jaws.There is an indicator message above the stapler arm pod but due to the quality of the video, it was not possible to read it.When the tissue is removed, it appears there is an unformed staple remaining in the reload.Improper staple formation can occur when crossing staple lines or firing over obstructions.The user manual contains warnings for both scenarios as well as a warning to look for and remove any debris prior to installing a new reload.The video shows use of a sf45 instrument and what appears to be a gray reload.The video showed that the tissue appears to stick to the reload upon opening of the jaws and is eventually pulled off with use of the tip-up fenestrated grasper.There are two flattened staples and one staple that appears malformed.It also appears that a previous staple line may have been crossed prior to the event, which may contribute to the malformed staples and sticking.
 
Additional Manufacturer Narrative
A log review was completed and showed that the logs show sureform 45 curved tip stapler with part no 480545-06, lot no k12250515-0280, was installed on the system 7 times and fired 6 reloads (1 gray, 1 white, 3 green, 1 black, in that order).On installs 1-4, the first clamps were successful, and the firings were each completed with no pauses for compression.On install 5, the first clamp was successful, but was followed by a firing failure.On install 6, the stapler failed to initialize with the system.Parameters of the errors indicate high drivetrain friction was detected.On install 7, the first clamp was successful, but was followed by a second firing failure.Parameters of the error indicate that the lockout mechanism was hit during the firing sequence.The logs showed an error code representing the failure.The instrument was then force expired by the system to prevent further use, represented by error code on the screen.It appears the user attempted to re-install the instrument following the force expiration, represented by 2 additional instances of error codes shown in the logs.The instrument was then removed and not used in the procedure again.There were no additional stapler related errors in the system logs.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23816399
Report Number2955842-2025-48423
Device Sequence Number9386711
Product Code GDW
UDI-Device Identifier10886874117115
UDI-Public(01)10886874117115(17)280131(10)K10250130
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48345T-03
Device Catalogue Number48345T
Device Lot NumberK10250130
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/18/2025
Supplement Date Received by Manufacturer03/16/2026
Initial Report FDA Received Date12/16/2025
Supplement Report FDA Received Date04/16/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/30/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown